Heat, St. Louis
- When
- June 24, 6:00 PM CST
- Where
- St. Louis forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.641, -90.443 (the zone’s center; the record gives no point)
The St. Louis County Health Department reported 1 heat related death.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The St. Louis County Health Department reported 1 heat related death. The high temperature was in the lower 90s with the Heat Index around 100 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 24, 5:47 PM CST, 13 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 647 PM CDT FRI JUN 24 2016 .SHORT TERM... (Through Late Tonight) Issued at 324 PM CDT Fri Jun 24 2016 At 19z, the old frontal boundary that moved thru our region yesterday remains across southeast MO and far southern IL, but has since buckled northward towards central MO further to the west. A persistent old convective vorticity center aloft has maintained an area of showers across parts of southeast MO today but is showing signs of diminishment with time. Another disturbance aloft is maintaining showers and a few TSRA over eastern KS. Despite most of our region being north of a frontal boundary, temps have still managed to climb into the 85-90 range for most locations, except remaining in the 70s in parts of southeast MO where the persistent showers were located. Model guidance both weakens and exits the old convective vort to our south late today with any rain chances then coming from the slowly approaching warm front, although lift here is expected to be weak and there should be somewhat slightly better rain chances after midnight with the disturbance aloft from KS approaching from the west. Model guidance does weaken this feature as it propagates east and with not exactly the best coverage currently in eastern KS, is a big question mark on how much coverage of pcpn it will be able to result for Saturday when it moves thru. Kept chance category PoPs for this period given the uncertainty and lack of confidence, with better chances during the afternoon with diurnal influences more prevalent. Otherwise, MOS min temps in the low-mid 70s look tough to beat with a MOS blend preferred for Saturday, which will yield max temps in the 90-95 range for most sites. Humidity will make a return Saturday with passage of the warm front, but indications of a lot of convective debris clouds and the persistent threat for rain should prevent temps, and thus heat index values, from getting high enough to warrant a Heat Advisory. A change to a drier, sunnier forecast will almost mandate it, though. TES .LONG TERM... (Saturday through Next Friday) Issued at 324 PM CDT Fri Jun 24 2016 (Saturday Night - Monday) Slight chance of showers and thunderstorms on Saturday evening for areas along/east of the Mississippi River in the vicinity of old frontal boundary/convergence zone moving off to the east. Synoptic cold front attendant from a sfc low moving through south-central Canada will move into northern portions of the CWA late Saturday night bringing a chance for showers and thunderstorms. Leaned a bit toward a slower fropa into the CWA and would not be surprised if front ends up slowing down a bit more over the next 24-36 hours. Lows ahead of this boundary will be quite mild once again with lows across the area in the 70s. Chance of showers/storms will move slowly south and east with the cold front during the day on Sunday. Deep layer shear will be very modest (on the order of 10-20 knots) but high instability could be enough to compensate and produce a couple of strong to severe thunderstorms with strong winds the primary threat. Temperatures on Sunday will be tricky as exact timing of frontal passage will be key in addition to the amount of sky cover and coverage of storms. Current thinking is that there should be enough clouds to limit the temperatures from rising high enough to create heat index readings from reaching advisory (105+) levels...but if temperatures are a bit warmer than currently forecast...heat index values would likely approach if not exceed 105 degrees as dewpoints are expected to be in the low to mid 70s pooling along the front. Dry weather is expected on Sunday night and Monday. Airmass behind this front has no teeth to it so highs on Monday will actually be as warm if not warmer than on Sunday. However...it should feel a bit nicer as dewpoints drop 5+ degrees compared to those expected on Sunday. (Tuesday - Next Friday) Large scale pattern will undergo amplification heading into the middle of the next work week. Another cold front will swing through the area on Monday night and will bring much cooler and less humid air into the mid-Mississippi Valley for Tuesday. Below normal temperatures will should then remain across the area for the rest of the week. Next chance of widespread rainfall looks to be Wednesday night/Thursday timeframe but uncertainty with track/timing of shortwave embedded within NW flow aloft precludes PoPs any higher than chances at this time. Gosselin && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 643 PM CDT Fri Jun 24 2016 Still expect some scattered showers/storms to develop along warm front as it lifts northward through region this evening over KCOU. So kept VCTS mention through 03z Saturday there. Otherwise, dry VFR conditions with light southeast to south winds. Could see activity over STL metro area Saturday afternoon, so added VCTS mention during this period. Specifics for KSTL: Dry VFR conditions with light southeast to south winds for majority of forecast period. Could see isolated/scattered showers and thunderstorms over STL metro area Saturday afternoon as warm front lifts northward through region, so added VCTS mention during this period. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 330 PM CDT FRI JUN 24 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-251130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 330 PM CDT FRI JUN 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ON SUNDAY AND SUNDAY EVENING ACROSS THE AREA. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. GOSSELIN
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, St. Louis | 2016-06-24 | 80 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657887.